South Dakota, 2005

Hail in South Dakota, August 25, 2005

August 25, 2005 · NWS ABR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 25, 2:10 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 25, 2:10 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
310 PM CDT THU AUG 25 2005

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
MAIN FORECAST CHALLENGE IS CONVECTION CHANCES IN THE EASTERN CWA
TONIGHT...WITH A FAIRLY BENIGN PATTERN SETTING UP FOR THE REMAINDER
OF THE PERIOD. A SHORTWAVE ASSOCIATED WITH AN UPPER LOW OVER
MANITOBA WILL SWING JUST NORTH OF THE STATE TONIGHT...WITH ANOTHER
SET TO MOVE THROUGH ON FRIDAY. AFTER THAT...THE UPPER FLOW BECOMES
NORTHWESTERLY AND REMAIN THAT WAY THROUGH LATE SUNDAY.

AT THE SURFACE...A COLD FRONT EXTENDED FROM NEAR BRITTON TO GANN
VALLEY AT 20Z AND WAS PUSHING FAIRLY STEADILY EASTWARD. MAIN CONCERN
FOR CONVECTIVE CHANCES ALONG THE FRONT CENTER ON THE FACT THAT MUCH
OF THE EASTERN CWA WAS UNDER SOLID CLOUD COVER MOST OF THE DAY...BUT
SATELLITE NOW SHOWING AN AREA OF BREAKS IN THE CLOUDS JUST AHEAD OF
THE FRONT. THIS SHOULD HELP TO DESTABILIZE THAT AREA OVER THE NEXT
FEW HOURS...WITH THE POTENTIAL STILL THERE FOR STORMS TO DEVELOP.
12Z ETA RUN HAD A BIT LESS INSTABILITY FORECAST...WITH CAPES IN THE
1000-1500 J/KG RANGE. CURRENT LAPS DATA SHOWING A BIT MORE THAN
THAT...ESPECIALLY IN THE CLEARING AREA. WILL KEEP A CHANCE OF TRW
GOING IN THE FAR EASTERN CWA THROUGH ABOUT 06Z...THOUGH FEEL THAT
LACK OF HEATING TIME MAY HINDER CHANCES FOR SEVERE. HIGH PRESSURE
CENTERED OVER THE ROCKIES BEGINS TO NOSE OVER THE PLAINS ON
FRIDAY...THEN REMAINS THE DOMINANT FEATURE THROUGH SUNDAY NIGHT.
THEREFORE...WILL GO WITH A DRY FORECAST FROM FRIDAY THROUGH THE END
OF THE SHORT TERM.

NO BIG CHANGES MADE TO TEMPERATURES...AS H85 TEMPS REMAIN IN THE
TEENS TO LOWER 20S THROUGHOUT THE PERIOD. LOOKING FOR HIGHS TO BE IN
THE UPPER 70S TO MID 80S...WITH OVERNIGHT LOWS MAINLY IN THE 50S.

.LONG TERM...MONDAY THROUGH THURSDAY
EXTENDED LOOKS ON TRACK...BUT LATEST GFS/ECMWF/DGEX SHOW TUESDAY
INTO WEDNESDAY SHORTWAVE TAKING MORE OF A NORTHERLY TRACK.
THEREFORE HAVE REMOVED SOME OF THE PRECIP CHANCES FOR TUESDAY NIGHT
AND WEDNESDAY. MOST OF THE LIFT LOOKS TO STAY NORTH INTO NORTH
DAKOTA AND CANADA...WITH THE MAIN JET TRACK STAYING JUST NORTH OF
THE CWA. LARGER TROUGH TO PUSH INTO THE PACIFIC NORTHWEST AND
BRITISH COLUMBIA WEDNESDAY. AS A WEAK SHORTWAVE GETS SHOVED EAST
FROM THE MAIN UPPER TROUGH...COULD SEE A CHANCE FOR SOME PRECIP
WEDNESDAY NIGHT AND THURSDAY ACROSS THE EASTERN CWA. TEMPERATURES
LOOKED GOOD...WITH THE EXCEPTION OF WEDNESDAY NIGHT THURSDAY...WHEN
LOOKS LIKE GET SOME WAA AHEAD OF THAT NEXT SYSTEM. THEREFORE BUMPED
UP MIN TEMPS WED NIGHT. OTHERWISE CHANGES WERE MINIMAL.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

PARKIN/ALBRECHT
Hazardous weather outlook, Aug 25, 4:53 AM CST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
553 AM CDT THU AUG 25 2005

SDZ003>005-009-010-015>017-033>036-045-261100-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-JONES-
553 AM CDT THU AUG 25 2005 /453 AM MDT THU AUG 25 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY. THE MAIN
THREAT WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SDZ006-007-011-018-019-037-048-051-261100-
BROWN-MARSHALL-DAY-SPINK-CLARK-HAND-LYMAN-BUFFALO-
553 AM CDT THU AUG 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA AND CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...WITH THE
BEST CHANCE COMING THIS AFTERNOON. SEVERE THUNDERSTORMS ARE
POSSIBLE WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE
HAIL. THE THREAT FOR THUNDERSTORMS WILL DECREASE QUICKLY DURING
THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EARLY THIS
EVENING.

MNZ039-046-SDZ008-020>023-261100-
TRAVERSE-BIG STONE-ROBERTS-CODINGTON-GRANT-HAMLIN-DEUEL-
553 AM CDT THU AUG 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...WITH THE
BEST CHANCE COMING THIS AFTERNOON. SEVERE THUNDERSTORMS ARE
POSSIBLE WITH THE MAIN THREATS BEING DAMAGING WINDS...LARGE
HAIL...AND TORNADOES. THE THREAT FOR THUNDERSTORMS WILL CONTINUE
INTO THE EVENING HOURS...BUT IS EXPECTED TO END BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING.

KNUTSVIG

In the hours before

Local storm report, Aug 25, 9:36 AM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1036 AM CDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     TSTM WND GST     13 ENE LANGFORD         45.67N 97.58W
08/19/2005  70 MPH           MARSHALL           SD   PUBLIC

            LARGE BRANCHES AND TREES DOWN

&&

GM
Special weather statement, Aug 25, 2:54 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
354 PM CDT THU AUG 25 2005

MNZ039-046-SDZ007>008-011-018>023-260400-
BIG STONE-TRAVERSE-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-
MARSHALL-ROBERTS-SPINK-
354 PM CDT THU AUG 25 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
745 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

IN WEST CENTRAL MINNESOTA

BIG STONE... TRAVERSE...

IN SOUTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES

IN NORTHEAST SOUTH DAKOTA

CLARK... CODINGTON... DAY...
DEUEL... GRANT... HAMLIN...
MARSHALL... ROBERTS... SPINK...

THIS INCLUDES THE CITIES OF...BRITTON...CASTLEWOOD...CLARK...
CLEAR LAKE...MILBANK...ORTONVILLE...REDFIELD...SISSETON...
WATERTOWN...WEBSTER AND WHEATON.

PARKIN

The radar

The Aberdeen radar (KABR), 70 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Spink

When
August 25, 3:30 PM CST
Where
Spink County, 1 mi SW of Doland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.867, -98.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472906.